The risk of aggravation of juvenile myoclonic epilepsy (JME) among 40 of 170 consecutive patients who had received carbamazepine (CBZ) or phenytoin (PHT) was determined at the Centre Saint Paul, Marseille, and the Clinique Neurologique, Hopital Pasteur, Nice, France. Seizures were aggravated in 58% and 15% benefited, from treatment. Of 28 patients receiving CBZ, 19 (68%) had aggravated symptoms, including myoclonic status in 2, while 4 (14%) were improved. Of 16 receiving PHT, 6 (38%) were aggravated and 2 (12%) were improved. Half of those benefited had received either valproate or phenobarbital in addition to CBZ or PHT. Vigabatrin with CBZ in one case induced a mixed absence and myoclonic status. [1]

COMMENT. Juvenile myoclonic epilepsy usually responds to valproate monotherapy. When misdiagnosed and treated with carbamazepine or phenytoin, myoclonic seizures may be aggravated. The adverse effect of phenytoin appears to be less prominent than that of carbamazepine.